Wisconsin, 2003

Damaging Winds and Lightning Strike in Wisconsin, August 6, 2003

August 6, 2003 · NWS GRB · 4 events in 4 counties and zones

Thunderstorms that moved across northern Wisconsin produced strong winds that downed numerous trees and some power lines. ).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms that moved across northern Wisconsin produced strong winds that downed numerous trees and some power lines. A pole barn was partially blown down and there was widespread minor crop damage near Francis Creek (Manitowoc co.) and a two foot diameter tree damaged a home in Wausau (Marathon co.). One man was injured in Sturgeon Bay (Door co.) when he was struck by lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 6, 1:30 AM CST, 12 hours 40 minutes earlier.

Area forecast discussion, Aug 6, 1:30 AM CST, 12 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
230 AM CDT WED AUG 6 2003

NORTHWEST UPPER FLOW SHOULD CONTINUE THROUGH THE REMAINDER OF THE WEEK
WITH A FEW WEAK SHORTWAVES MOVING THROUGH. THERE IS REASONABLY GOOD
AGREEMENT BETWEEN THE MEDIUM RANGE MODELS THROUGH 06 UTC FRIDAY AND THEN
GFS APPEARS TO HAVE BIG CONVECTIVE FEEDBACK PROBLEMS WHICH PRODUCES
SPURIOUS UPPER LOW OVER NORTH DAKOTA BY 12 UTC SATURDAY. THIS WOULD HAVE
SIGNIFICANT EFFECT ON SATURDAY AND SUNDAY WEATHER FOR THE WESTERN GREAT
LAKES IF THIS WERE CORRECT BUT IS NOT SUPPORTED BY 84 HR ETA AND 72 HR
FORECAST OF UKMET. SO WILL GO WITH A DRY FORECAST FOR SATURDAY AND
SUNDAY. GFS FORECASTS HEIGHTS TO RISE TO NEARLY 590 DECAMETERS BY
WEDNESDAY OF NEXT WEEK AS RIDGE THAT HAS BEEN PARKED IN THE WESTERN
UNITED STATES MOVES EAST. THIS COULD BRING MUCH WARMER TEMPERATURES TO
THE REGION BUT WONDER HOW MUCH EFFECT ABOVE MENTIONED CONVECTIVE
FEEDBACK CONTRIBUTED TO THIS PATTERN.

IN THE SHORT RANGE WILL GO MORE OR LESS WITH WHAT WE HAVE...A
CHANCE OF AFTERNOON SHOWERS AND ISOLATED THUNDERSTORMS AS A FEW WEAK JET
STREAKS COMBINE WITH WEAK SURFACE CONVERGENCE. THINK BETTER OF CHANCE OF
PRECIPITATION IS TODAY VERSUS THURSDAY. THURSDAY/S PRECIPITATION SHOULD
BE PRIMARILY ALONG LAKE BREEZE BOUNDARIES IF IT OCCURS. MIGHT DECIDE TO
LEAVE IT OUT FOR THURSDAY DEPENDING ON FEEDBACK BY NEIGHBORING NWS
OFFICES.

.GRB...NONE.

RDM
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Aug 6, 5:15 AM CST, 8 hours 55 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
615 AM CDT WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY OR TONIGHT. AN UPPER LEVEL
DISTURBANCE WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS MAINLY
DURING THE AFTERNOON AND EARLY EVENING HOURS...BUT THEY SHOULD NOT BE
SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY AND TUESDAY NEXT WEEK...BUT
THEY ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NECESSARY TODAY OR TONIGHT.

RDM
WWW.CRH.NOAA.GOV/GRB

In the hours before

Local storm report, Aug 6, 12:53 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
153 PM CDT WED AUG 6 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    3 E MOUNTAIN              WI   .50 INCH HAIL
08/06/03   OCONTO                         HAIL ACCUMULATING ON
                                          GROUND.  VERY HEAVY RAIN.
                                          WIND GUST ESTIMATED TO 45
                                          MPH.  REPORT FROM SPOTTER.

JKL

The radar

The Green Bay radar (KGRB), 71 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Door

When
August 6, 2:10 PM CST
Where
Door County, Sturgeon Bay
Injuries
1 direct, 0 indirect
Reported by
UNKNOWN
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

Thunderstorm Wind, Brown

When
August 6, 2:30 PM CST
Where
Brown County, Green Bay
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.517, -88.017

Thunderstorm Wind, Manitowoc

When
August 6, 3:30 PM CST
Where
Manitowoc County, 1 mi SE of Francis Creek
Measured
56 kt (64 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
44.183, -87.700

Thunderstorm Wind, Marathon

When
August 6, 5:00 PM CST
Where
Marathon County, Wausau
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.967, -89.633

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333399, 5333400, 5333711, 5333710.